Cancer Channel
Topics
Medications
Quicklinks
Related Channels
 

Kidney and Bladder Problems With Chemotherapy

It is important to be aware that some chemotherapy drugs can cause temporary or permanent damage to the bladder or kidneys. If you are having kidney and bladder problems with chemotherapy (such as burning when you urinate or blood in your urine), be sure to talk with your healthcare provider. Always drink plenty of fluids to help prevent bladder and kidney problems.

An Overview of Kidney and Bladder Problems With Chemotherapy

Some chemotherapy drugs can irritate the bladder or cause temporary or permanent damage to the bladder or kidneys. If you are taking one or more of these drugs, your healthcare provider may ask you to collect a 24-hour urine sample. A blood sample may also be obtained before you begin chemotherapy to check your kidney function.
 
Some chemotherapy drugs cause the urine to change color (orange, red, green, or yellow) or take on a strong or medicine-like odor for 24-72 hours. Check with your healthcare provider to see if the drugs you are taking may have any of these effects.
 
Always drink plenty of fluids to ensure good urine flow and help prevent problems. This is very important if you are taking drugs that affect the kidney and bladder. Water, juice, soft drinks, broth, ice cream, soup, popsicles, and gelatin are all considered fluids.
 

What to Discuss With Your Healthcare Provider

Tell your healthcare provider if you have any of the following symptoms:
 
  • Pain or burning when you urinate (pass your water)
  • Frequent urination
  • Not being able to urinate
  • A feeling that you must urinate right away ("urgency")
  • Reddish or bloody urine
  • A fever
  • Chills, especially shaking chills.
 

Side Effects of Chemotherapy

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.